Paucis Verbis: Continuous Infusions

IVdripI have always been envious of the residents who carry around the Continuous Infusions cheat-sheet card, which was created by the UCSF Critical Care Units as part of a campaign for Safe Medication Prescriptions. I want one! So I finally managed to wrangle one away for a few minutes and xerox copy it. Here is the abbreviated card, after paring down the list to just ED-focused medications.

(more…)

By |2017-08-01T19:56:38-07:00Mar 9, 2012|ALiEM Cards, Tox & Medications|

Trick of the Trade: Minimizing propofol injection pain

Propofol“Ow, that burnnnnssss… ow! ow! ow! … zzzzzz…

As many as 60% of patients report significant pain with the injection of IV propofol. Once a patient experiences pain, it’s too late to reverse it. Often all you can do is to tell them that the pain will subside in a few seconds. What can you do preemptively to minimize the pain of propofol injection?

(more…)

By |2019-01-28T22:23:58-08:00Jan 24, 2012|Tox & Medications, Tricks of the Trade|

Paucis Verbis: Serotonin syndrome

SynapsesWhat exactly IS serotonin syndrome?

It’s caused by the excess of serotonin and presents classically as:

  • Altered mental status
  • Autonomic instability
  • Neuromuscular hyperactivity

Fortunately, there’s a nice algorithm (Hunter’s decision rule) which helps you decide whether it is serotonin syndrome or not. I also include a table, which I adapted from the New England Journal of Medicine review article on Serotonin Syndrome, which helps you to differentiate it from its mimickers, such as anticholinergic syndrome, neuroleptic malignant syndrome, and malignant hyperthermia.

PV Card: Serotonin Syndrome

 


Adapted from 1,2
Go to the ALiEM Cards site for more resources.

A video to remind you what clonus looks like:

Thanks to Dr. Steve MacDade (Univ of Florida, Jacksonville EM resident) for the idea!

1.
Boyer E, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352(11):1112-1120. [PubMed]
2.
Ables A, Nagubilli R. Prevention, recognition, and management of serotonin syndrome. Am Fam Physician. 2010;81(9):1139-1142. [PubMed]
By |2019-01-28T22:23:44-08:00Jan 6, 2012|ALiEM Cards, Tox & Medications|

Paucis Verbis: Acetaminophen toxicity

acetaminophen toxicityDid you know that the American Association of Poison Control Centers reports that 10% of poison center calls are related to acetaminophen ingestions? That’s a lot. This Paucis Verbis card reviews the basics of acetaminophen toxicity. I included the Rumack Matthew nomogram to help you plot out the patient’s risk for hepatotoxicity.

In the Emergency Department, we often screen for acetaminophen toxicity for patients who may have ingested substances as a suicide attempt. We check the serum acetaminophen level 4 hours post-ingestion. Occasionally, we are surprised by a toxic level because in the first 24 hours, because symptoms are can be mild and nonspecific (abdominal pain, nausea, lethargy).

(more…)

By |2017-08-01T19:11:10-07:00Nov 4, 2011|ALiEM Cards, Tox & Medications|

Trick of the trade: Nebulized naloxone

NaloxoneOverdoses of long-acting opiates, such as oxycodone and methadone, are challenging to manage, especially if these patients are chronically on opiates.

On the one hand, you want to reverse some of the sedative effectives with naloxone so that they aren’t near-apneic and hypoxic. You also want to be able to take a history from them. On the other hand, you don’t want to abruptly withdraw them with naloxone such that they become violent and agitated. It is a fine balancing act.

Long-acting opiates present a separate challenging because naloxone wears off fairly quickly in 30-45 minutes. These patients may require repeat dosings and/or a naloxone IV drip.

(more…)

By |2019-01-28T22:35:16-08:00Nov 1, 2011|Tox & Medications, Tricks of the Trade|

Paucis Verbis: NSAIDS and upper GI bleeds

NSAIDs

Primum non nocere. Do no harm.

We so often recommend and give NSAIDs to patients for various painful conditions. We also commonly administer ketorolac (toradol) in the ED, because it works so amazingly well for renal colic. When giving various NSAIDs, what is the relative risk (RR) for an upper GI bleed or perforation in the first year?

(more…)